MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ACCUMAX; POWERED LASER SURGICAL INSTRUMENT

BOSTON SCIENTIFIC CORPORATION ACCUMAX; POWERED LASER SURGICAL INSTRUMENT
Model Number M0068404030
Medical Device Problem Codes Break (1069); Degraded (1153)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Investigation results: the returned accumax 550 laser fiber was analyzed, and a visual evaluation noted that it was returned in one piece.The fiber measured 272.7 cm from the end of the connector to the end of the exposed glass tip.The exposed glass tip measured approximately 3 mm and appeared degraded.Examination under magnification confirmed that the pattern on the tip is consistent with normal degradation.The light from the sma connector was distorted, indicating a fracture within the fiber connector.No other issues with the device were noted.The reported event was confirmed.The analysis of the returned device revealed that there was no light from the sma connector, indicating a fracture within the fiber connector, likely leading to the reported complaint that the fiber stopped working.The exposed glass tip appeared to have normal degradation.Fibers are consumable and intended to degrade with use.It is likely that procedural handling of the device during set-up or use contributed to the fracture within the fiber connector.A broken fiber within the connector of the device can result in insufficient aiming beam and low laser energy output, up to a complete inability for the fiber to fire.Review and analysis of all available information indicated that the root cause is adverse event related to procedure.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.A labeling review was performed and, from the information available, this device was used per the instructions for use (ifu) / product label.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2020 that an accumax 550 laser fiber was used in a laser nephrolithotomy procedure in the ureter performed on (b)(6) 2020.The laser unit used was a sphinx jr laser console.During the procedure, a new laser fiber was passed and calculation fragmentation began.After a few minutes, the fiber stopped working.The procedure was completed with another accumax 550 laser fiber.There were no patient complications reported as a result of this event.There were no patient complications reported as a result of this event.This event has been deemed a reportable event based on the investigation finding of the laser fiber broken within the connector.

Brand Name
ACCUMAX
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key11671272
Report Number3005099803-2021-01742
Device Sequence Number16889558
Product Code GEX
UDI-Device Identifier08714729784609
UDI-Public08714729784609
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K082928
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/28/2023
Device Model NumberM0068404030
Device Catalogue Number840-403
Device Lot Number0000009477
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/26/2021
Initial Report FDA Received Date04/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1